Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Lubbock, TX

May 7, 20205 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 7, 2020, 3:01 AM CDT for 5 counties in Texas. It took effect at May 7, 2020, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2020, 3:01 AM CDT (08:01 UTC)
In effect from
May 7, 2020, 3:00 PM CDT
Expired
May 7, 2020, 9:00 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 93 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS84 KLUB 070801
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
301 AM CDT Thu May 7 2020

TXZ021-022-027-028-033-072015-
/O.NEW.KLUB.FW.W.0003.200507T2000Z-200508T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-
301 AM CDT Thu May 7 2020

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WINDS IN EXCESS OF 20 MPH AT THE 20-FOOT
LEVEL...RELATIVE HUMIDITY LESS THAN 15 PERCENT...AND HIGH FIRE
DANGER FOR THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN
SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 3 PM this afternoon to 9 PM CDT
this evening. 

* Timing...Late afternoon and early evening.

* Wind...West of 20 to 25 mph at the 20 foot level. A cold front 
  bring a shift to north winds mid to late evening.

* Humidity...As low as 5 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
747 
WWUS84 KLUB 071944
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
244 PM CDT Thu May 7 2020

TXZ021-022-027-028-033-080200-
/O.CON.KLUB.FW.W.0003.200507T2000Z-200508T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-
244 PM CDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WINDS IN EXCESS OF 20 MPH AT THE 20-FOOT LEVEL...RELATIVE
HUMIDITY LESS THAN 15 PERCENT...AND HIGH FIRE DANGER FOR THE
EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH
PLAINS...

* Timing...Late afternoon and early evening.

* Wind...West of 20 to 25 mph at the 20 foot level. A cold 
  front will bring a shift to north winds mid to late evening. 

* Humidity...As low as 5 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
956 
WWUS84 KLUB 080211 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
911 PM CDT Thu May 7 2020

TXZ021-022-027-028-033-080315-
/O.EXP.KLUB.FW.W.0003.000000T0000Z-200508T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-
911 PM CDT Thu May 7 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR ACROSS THE SOUTHWEST TEXAS PANHANDLE AND NORTHWESTERN
SOUTH PLAINS...

Although warm and very dry conditions remain across the area,
winds were decreasing, effectively bringing an end to critical
fire weather for the day. However, a cold front will move through
around and after midnight, providing strong northerly winds in its
wake. These abrupt northerly wind shift and strong winds could be
dangerous for any ongoing fire fighting operation. The strong
northerly winds will continue into Friday morning, though they
will be paired with much cooler and somewhat more moist air.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 12:31 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 12:31 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1231 AM CDT Thu May 7 2020

.AVIATION...
Increasing southerly low level flow early morning hours will
result in a period of LLWS through about sunrise. A dryline will
sharpen toward the New Mexico state line mid to late morning then
proceed eastward with flow veered to southwest at KLBB and KPVW
and the possibility of isolated TS vicinity KCDS late afternoon to
early evening.

&&

.PREV DISCUSSION... /issued 232 PM CDT Wed May 6 2020/

SHORT TERM...
Upper ridging will dominate overnight. An upper shortwave over MT
will begin to dig southeastward across the northern Plains. Winds
will be breezy ahead of the shortwave as a surface lee trough
develops. A surface front will be shoved southward by tomorrow
afternoon as the upper shortwave moves across the central Plains and
will bring another bout of breezy conditions. The front will not
make it in time to make a big difference in temperatures as highs
will still reach into the 90s tomorrow. Enough moisture may be
pulled into the region later tonight for cloud cover, however the
nearest 50s dewpoints are near San Antonio and have a ways to travel
to be of use. If useful moisture is able to move into the region by
tomorrow afternoon a storm or two will be possible across the
Rolling Plains as the front pushes through the FA. The northern
Rolling Plains is most favored due to being in closer proximity to
the upper shortwave. Any storms that develop have a chance to become
strong to severe. CAPE values range from 1000-2500 across the
Rolling Plains with bulk shear of 50-65 knots would support large
hail and damaging straight line winds. The timing for storm
development is mostly limited to before sunset where there is still
the potential for surface heating.

LONG TERM...
General extended outlook for the next week remains similar to
yesterday though some changes are noted in the latter extended. The
period will be characterized by ridging out west and troughing in
the east with NWRLY flow across the central CONUS. A disturbance
diving southeastward across the central plains tomorrow evening
continues to be indicated followed by another, more subtle
disturbance in its wake approaching the region on Saturday. One
change over yesterday's data is that the upper flow now trends zonal
over West Texas on Monday followed by increasing southwesterly flow
by mid-week.

Thunderstorms tomorrow evening are expected to develop near our
eastern boundary INVOF triple point near KCDS.  Most of the
solutions over the past couple of days have kept the bulk of the
activity out of our CWFA though spatial uncertainty would continue
to warrant at least a low-end mention out east.  The severe threat
is expected to be quite conditional based on the eastward
progression of the dryline and low level capping inversion strength.
A cold front is whisked into the area Thursday evening helping to
cool things off for the weekend. Quite breezy conditions continue
to be promised from Thursday night into Friday behind the front.
All in all, this weekend does look quite pleasant with readings in
70s and 80s for the next several days thereafter. A signal for
northwest flow storms continues for Sunday night though this
morning's solutions show a less-than-classic evolution with POPs
persisting overnight and through the day on Monday. As flow
becomes southwesterly, so too will be our risk of dryline
convection next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 6, 3:44 PM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
344 PM CDT Wed May 6 2020

TXZ021>044-072045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
344 PM CDT Wed May 6 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered severe thunderstorms will be possible along and
east of the dryline Thursday afternoon and evening, primarily east
of the Caprock escarpment. Strong wind gusts and large hail would be
the primary concern. West of the dryline, hot, very dry and breezy
westerly winds will create elevated to briefly critical fire weather
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:51 PM CDTSevere Thunderstorm WarningLUBChildress, Hall54 min
May 7, 5:07 PM CDTSevere Thunderstorm WarningLUBChildress, Hall53 min

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.